Alert archive / Virginia / Special Weather Statements in 2021
Special Weather Statement, NWS Blacksburg, VA
NWS Blacksburg, VA issued this special weather statement at Apr 10, 2021, 10:47 PM EDT for Carroll County, Virginia; Surry County, North Carolina. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 10, 2021, 10:47 PM EDT (02:47 UTC)
- Expired
- Apr 10, 2021, 11:15 PM EDT
- In force
- 28 min
- Issued by
- NWS Blacksburg, VA
Counties Surry County, NC, Carroll County, VA
The radar
The Roanoke radar (KFCX), 35 km from the middle of the area, began a volume at 02:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 2.8 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 205 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 741 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 261 m²/s²
- 0-3 km storm-relative helicity
- 347 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.6
The text
As transmitted.
620
WWUS81 KRNK 110247
SPSRNK
Special Weather Statement
National Weather Service BLACKSBURG VA
1047 PM EDT Sat Apr 10 2021
NCZ003-004-VAZ013-016-017-032-110315-
Stokes-Surry-Pulaski-Patrick-Floyd-Carroll-
1047 PM EDT Sat Apr 10 2021
...A LINE OF GUSTY SHOWERS WILL AFFECT NORTHEASTERN
SURRY...NORTHWESTERN STOKES...SOUTHEASTERN PULASKI... SOUTHWESTERN
FLOYD...EASTERN CARROLL AND WESTERN PATRICK COUNTIES...
At 1046 PM EDT, radar indicated showers with gusty winds along a
line extending from near Sylvatus to near Gladesboro to Toast.
Movement was east at 25 mph.
Winds in excess of 40 mph are possible with these showers.
Locations impacted include...
Mount Airy...
Flat Rock...
Hillsville...
Dobson...
Indian Valley...
Fancy Gap...
and Ararat.
If outdoors, consider seeking shelter inside a building. Wind gusts
as high as 40 mph are capable of knocking down tree limbs and light
outdoor objects.
LAT...LON 3640 8073 3664 8071 3686 8081 3688 8074
3691 8077 3700 8055 3699 8055 3700 8052
3701 8052 3699 8049 3700 8048 3699 8047
3701 8046 3672 8032 3641 8036
TIME...MOT...LOC 0246Z 255DEG 14KT 3684 8071 3666 8062 3650 8064
$$
WPWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Apr 10, 10:15 PM EDT, 32 minutes earlier.
Area forecast discussion, Apr 10, 10:15 PM EDT, 32 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 1015 PM EDT Sat Apr 10 2021 .SYNOPSIS... A cold front will pass across the region tonight into Sunday. Drier conditions return for Monday as high pressure builds in from the west. Scattered showers are possible Monday night into Tuesday. && .NEAR TERM /THROUGH SUNDAY/... As of 1015 PM EDT Saturday... Showers will continue through tonight, but drier weather should arrive by late Sunday. Scattered showers continue to track northeastward over the Mid Atlantic. Confidence remains high on the rain, but the only thunderstorms have been confined to the northwest North Carolina mountains and up toward Patrick County in Virginia. With instability vanishing, thunder was taken completely out of the forecast for tonight. Locally heavy rain is still a concern as the 00Z RNK sounding shows a precipitable water of 1.11 inches. Minor flooding could occur along the Blue Ridge where upslope flow will enhance the rainfall amounts. After the warm front lifts northeast this evening, a cold front will cross overhead tonight. There is not much cold air behind this frontal boundary, so Saturday night low temperatures should vary from the mid 40s in the mountains to the upper 50s in the Piedmont. Lingering showers may be possible behind the front during Sunday morning as indicated by the NAM model. High temperatures on Sunday will range from the upper 50s in the mountains to the mid 70s in the Piedmont. && .SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/... As of 211 PM EDT Saturday... Drying out and staying mild Monday into Tuesday before a midweek cooldown. Our closed upper level low continues to meander in the vicinity of the southern Great Lakes region Sunday night into Tuesday morning. The low gradually drifts north and east while becoming a bit more elongated in the overall flow across the upper Great Lakes and interior Northeast. As a result our weather pattern will turn more zonal or flat with not much in the way of significant weather expected heading into midweek. However, as the low continues to meander to our north and east it will send several weak short wave impulses our way including a relatively moisture starved front late Monday into Tuesday. The 12z GFS, Canadian, and Euro all illustrate this fairly well with low end PoPs along and west of the Blue Ridge. Life behind the front Tuesday brings dry and mild conditions for Tuesday before another weak shortwave impulse scoots by to our north and west late Tuesday into Wednesday. Temperatures will remain above normal for most of period. Monday looks to be the warmest day out ahead of the front with downsloping westerly flow pushing highs well into the low to mid 70s in the west to mid to upper 70s out east. Temps cool slightly Tuesday with mid to upper 60s in the west and low to mid 70s out east. Wednesday looks to be the coolest day with widespread highs in the 60s. Overnight lows will steadily drop off as well with readings close to 50 Sunday and Monday nights before getting back into the low to mid 40s early Wednesday morning. Confidence remains high in the short term period. && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... As of 211 PM EDT Saturday... Scattered shower chances and cooler temperatures as we enter into the middle part of April. Both Climate Prediction Center 6-10 day and 8-14 day temp/precip outlooks progs the area for a cooler/wetter conditions to start the middle part of April before a transition to cooler/drier conditions to round out the month. Ensemble guidance tends to agree with these trends with a deep digging trough setting up shop for many states east of the Mississippi River and a piece of upper level energy meandering off the East Coast. As a result we can expect a continuation of low end precipitation chances with low confidence and weak cold air advection heading into the latter half of the workweek. For now kept I kept a slight chance of showers mainly north of I-64 Wednesday into Thursday as a weak shortwave piece of energy passes by to our north and energy offshore ejects further out to sea. Another area of low pressure arrives from the Ohio River Valley as we enter the weekend ahead. Confidence remains low to moderate in the long term period based on the timing and moisture availability pivoting through. && .AVIATION /02Z SUNDAY THROUGH THURSDAY/... As of 715 PM EDT Saturday... Confidence is high for poor flying weather tonight. Widespread showers with scattered thunderstorms will track toward the northeast this evening, but thunder chances have been waning based on the latest radar and model trends. Because of a southeast flow at the surface turning to the southwest aloft, the NAM model hints at a potential between 00Z and 03Z of low level wind shear at BCB, but confidence is too low to mention in the TAF. Ceilings will fall to MVFR and eventually deteriorate to IFR overnight. While the heaviest showers and thunderstorms should exit to the east after midnight, light showers may linger through the remainder of the night. The wet ground could allow some fog to develop by early Sunday morning with the highest threat of IFR visibilities at BCB and LWB. A cold front should cross overhead late tonight into Sunday morning, which will allow ceilings improve west of the Blue Ridge. It may take a little longer in the morning for the ceilings to lift along and east of the Blue Ridge. Eventually, all TAF sites should return to VFR conditions with winds turning to the southwest and gusting up to 20 knots. Extended Aviation Discussion... A weak disturbance will pass over the Great Lakes and bring another chance of showers for Monday night into Tuesday morning, which could trigger MVFR conditions. Afterward, drier weather should arrive later on Tuesday. While VFR conditions will more than likely persist through Wednesday and Thursday, there could be a chance of showers in the mountains. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...KK NEAR TERM...KK/PW SHORT TERM...ET LONG TERM...ET AVIATION...PW
Hazardous weather outlook, Apr 10, 9:05 PM EDT, 1 hour 42 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 905 PM EDT Sat Apr 10 2021 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>044-507-508-120115- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes- Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson- Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge- Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell- Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe- Eastern Greenbrier-Western Greenbrier- 905 PM EDT Sat Apr 10 2021 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...Tonight. There is a marginal risk of severe weather tonight. The main severe threats are large hail and damaging winds. Locally heavy rainfall will also be possible that could cause minor flooding. .DAYS TWO THROUGH SEVEN...Sunday through Friday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. PW
In the hours before
Special weather statement, Apr 10, 8:16 PM EDT, 2 hours 31 minutes before
Special Weather Statement National Weather Service Blacksburg VA 816 PM EDT Sat Apr 10 2021 NCZ002>004-019-020-VAZ007-009>020-022>024-032>035-045-WVZ042>044- 507-508-110230- Alleghany NC-Surry-Stokes-Wilkes-Yadkin-Tazewell-Smyth-Bland- Giles-Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig- Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Patrick-Franklin- Bedford-Amherst-Campbell-Mercer-Summers-Monroe-Eastern Greenbrier- Western Greenbrier- Including the cities of Sparta, Dobson, Danbury, Wilkesboro, Yadkinville, Tazewell, Marion, Bland, Pearisburg, Wytheville, Radford, Pulaski, Blacksburg, Independence, Whitetop, Troutdale, Volney, Galax, Floyd, New Castle, Clifton Forge, Covington, Hot Springs, Roanoke, Salem, Fincastle, Lexington, Buena Vista, Stuart, Rocky Mount, Bedford, Amherst, Lynchburg, Bluefield, Flat Top, Hinton, Hix, Union, Lewisburg, White Sulphur Springs, Alderson, Quinwood, Duo, and Rainelle 816 PM EDT Sat Apr 10 2021 ...MODERATE TO HEAVY SHOWERS AND AN ISOLATE THUNDERSTORMS WILL IMPACT THE AREA THROUGH 930 PM... Showers overspreading the area will be heavy at times, with rainfall rates of up to 1 to 2 inches an hour. The heavier showers are moving at a good clip, but repeated rainfall may lead to ponding of water and low lying flooding in poor drainage or urban areas. If traveling, be alert to water on roads. Slow down to avoid hydroplaning.
Special weather statement, Apr 10, 8:23 PM EDT, 2 hours 24 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
823 PM EDT Sat Apr 10 2021
NCZ003-VAZ016-032-110045-
Surry-Patrick-Carroll-
823 PM EDT Sat Apr 10 2021
...A SHOWER WITH GUSTY WINDS WILL AFFECT NORTHEASTERN
SURRY...SOUTHEASTERN CARROLL AND SOUTHWESTERN PATRICK COUNTIES...
At 822 PM EDT, a shower with gusty winds was located over Toast, or
over Mount Airy, moving north at 30 mph.
Winds in excess of 40 mph are possible with this shower.
Locations impacted include...
Mount Airy...
Flat Rock...
Hillsville...
Fancy Gap...
Ararat...
Cana...
and Pine Ridge.
If outdoors, consider seeking shelter inside a building.
This shower may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3643 8074 3679 8076 3677 8051 3671 8046
3672 8046 3673 8045 3674 8046 3675 8045
3674 8043 3640 8054
TIME...MOT...LOC 0022Z 186DEG 24KT 3649 8064
WPSpecial weather statement, Apr 10, 8:43 PM EDT, 2 hours 4 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
843 PM EDT Sat Apr 10 2021
VAZ017-032-110115-
Patrick-Floyd-
843 PM EDT Sat Apr 10 2021
...A STRONG THUNDERSTORM WILL AFFECT
CENTRAL FLOYD AND CENTRAL PATRICK COUNTIES...
At 842 PM EDT, a strong thunderstorm was located near Meadows Of Dan,
or near Woolwine, moving north at 25 mph.
Wind gusts up to 50 mph and pea size hail are possible with this
storm.
Locations impacted include...
Stuart...
Floyd...
Woolwine...
Meadows Of Dan...
Mabry Mill...
Buffalo Ridge...
and Alum Ridge.
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3664 8043 3700 8049 3699 8048 3700 8047
3698 8016 3696 8017 3695 8018 3692 8020
3690 8020 3687 8023 3686 8019 3663 8025
TIME...MOT...LOC 0042Z 184DEG 22KT 3672 8036
WPSpecial weather statement, Apr 10, 8:45 PM EDT, 2 hours 2 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
845 PM EDT Sat Apr 10 2021
VAZ013-016-017-032-110115-
Pulaski-Patrick-Floyd-Carroll-
845 PM EDT Sat Apr 10 2021
...A STRONG THUNDERSTORM WILL AFFECT
SOUTHEASTERN PULASKI...SOUTHWESTERN FLOYD...EASTERN CARROLL AND
SOUTHWESTERN PATRICK COUNTIES...
At 845 PM EDT, a strong thunderstorm was located over Fancy Gap,
moving north at 35 mph.
Wind gusts up to 50 mph and pea size hail are possible with this
storm.
Locations impacted include...
Hillsville...
Indian Valley...
Fancy Gap...
Allisonia...
Cana...
Dugspur...
and Draper.
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3658 8073 3687 8077 3688 8074 3692 8078
3702 8079 3701 8055 3699 8055 3700 8051
3699 8049 3700 8048 3699 8047 3700 8047
3700 8046 3657 8057
TIME...MOT...LOC 0045Z 182DEG 31KT 3667 8065
WPSpecial weather statement, Apr 10, 9:08 PM EDT, 1 hour 39 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
908 PM EDT Sat Apr 10 2021
NCZ001-002-018-019-110145-
Ashe-Wilkes-Watauga-Alleghany-
908 PM EDT Sat Apr 10 2021
...A LINE OF SHOWERS WITH STRONG WINDS WILL AFFECT WESTERN
ALLEGHANY...CENTRAL WILKES...SOUTHEASTERN WATAUGA AND CENTRAL ASHE
COUNTIES IN NORTHWESTERN NORTH CAROLINA...
At 907 PM EDT, radar indicated showers with gusty winds located
along a line extending from near Trout to near Darby. Movement was
northeast at 40 mph.
Wind gusts up to 50 mph are possible with these showers.
Locations impacted include...
Jefferson...
West Jefferson...
Glendale Springs...
Deep Gap...
Mc Grady...
Laurel Springs...
and Wilbar.
If outdoors, consider seeking shelter inside a building.
LAT...LON 3610 8148 3610 8151 3611 8153 3642 8164
3656 8128 3629 8103 3609 8148
TIME...MOT...LOC 0107Z 222DEG 36KT 3640 8156 3611 8146
WPSpecial weather statement, Apr 10, 10:47 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1047 PM EDT Sat Apr 10 2021
NCZ003-004-VAZ013-016-017-032-110315-
Stokes-Surry-Pulaski-Patrick-Floyd-Carroll-
1047 PM EDT Sat Apr 10 2021
...A LINE OF GUSTY SHOWERS WILL AFFECT NORTHEASTERN
SURRY...NORTHWESTERN STOKES...SOUTHEASTERN PULASKI... SOUTHWESTERN
FLOYD...EASTERN CARROLL AND WESTERN PATRICK COUNTIES...
At 1046 PM EDT, radar indicated showers with gusty winds along a
line extending from near Sylvatus to near Gladesboro to Toast.
Movement was east at 25 mph.
Winds in excess of 40 mph are possible with these showers.
Locations impacted include...
Mount Airy...
Flat Rock...
Hillsville...
Dobson...
Indian Valley...
Fancy Gap...
and Ararat.
If outdoors, consider seeking shelter inside a building. Wind gusts
as high as 40 mph are capable of knocking down tree limbs and light
outdoor objects.
LAT...LON 3640 8073 3664 8071 3686 8081 3688 8074
3691 8077 3700 8055 3699 8055 3700 8052
3701 8052 3699 8049 3700 8048 3699 8047
3701 8046 3672 8032 3641 8036
TIME...MOT...LOC 0246Z 255DEG 14KT 3684 8071 3666 8062 3650 8064
WPThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 10, 8:01 PM EDT | Special Weather Statement | RNK | Patrick | 29 min |
| Apr 10, 8:23 PM EDT | Special Weather Statement | RNK | Carroll | 22 min |
| Apr 10, 8:43 PM EDT | Special Weather Statement | RNK | Floyd, Patrick | 32 min |
| Apr 10, 8:45 PM EDT | Special Weather Statement | RNK | Carroll | 30 min |
| Apr 10, 9:11 PM EDT | Areal Flood Advisory | RNK | City of Roanoke, City of Salem | 4 hr |
| Apr 10, 10:00 PM EDT | Areal Flood Advisory | RNK | Carroll, Floyd, Grayson, Patrick, Pulaski, Smyth and 2 more | 4 hr |
| Apr 10, 11:10 PM EDT | Special Weather Statement | RNK | Franklin, Henry, City of Martinsville | 35 min |
| Apr 10, 11:46 PM EDT | Special Weather Statement | RNK | Pittsylvania, City of Danville | 29 min |
| Apr 11, 12:12 AM EDT | Special Weather Statement | RNK | Pittsylvania, City of Danville | 48 min |
| Apr 10, 9:08 PM EDT | Special Weather Statement | RNK | Ashe | 37 min |
| Apr 10, 9:50 PM EDT | Areal Flood Warning | RNK | Watauga | 7 hr |
Nearby
Special Weather Statements in Virginia, 2021Special Weather Statements in North Carolina, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.